×

zbMATH — the first resource for mathematics

On uniformly distributed dilates of finite integer sequences. (English) Zbl 0946.11016
Given \(N\) nonzero real numbers \(a_1<\cdots <a_N\) the authors consider the problem of finding a real number \(\alpha\) so that \(\alpha a_1, \dots, \alpha a_N\) are close to be uniformly distributed modulo one (this question is attributed to Komlos). First, it turns out that it suffices to consider integers \(a_1,\dots,a_N\). Given various quantities that measure how close a sequence is to being uniformly distributed, e.g., the size of the largest gap between consecutive points on the circle, discrepancy, or the number of points falling into any interval of size \(1/N\) (“concentration”), the authors provide upper bounds for the optimal dilate. These bounds depend only on \(N\) and they are attained by typical \(\alpha\), i.e., up to \(\alpha\) belonging to some set of small measure. Also lower bounds for these quantities are given. Some examples are constructed for this purpose by means of probabilistic methods. In case of the discrepancy, the lower and upper bounds match up to logarithms \((\sqrt{N/\log N} \) vs \( \sqrt N\log N)\). However, in case of the largest gap \((\log N/N \) vs \( N^{-1/2})\) and the concentration \((\exp(c \log N/\log \log^2N)\) vs \( N^{1/3+ \varepsilon})\) the lower and upper bounds do not match and the question about the correct asymptotic behaviour in terms of \(N\) remains open. Finally, the authors improve on a recent result of Noga Alon and the second author by showing that every set of \(N\) integers contains a non-averaging subset of size at least \(N^{1/5}\).
The results are very interesting and give further insight into the uniform distribution properties of an important class of sequences.
Reviewer: R.F.Tichy (Graz)
MSC:
11K06 General theory of distribution modulo \(1\)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abbott, H.L, On non-averaging sets of integers, Acta math. acad. sci. hungar., 40, 197-200, (1982) · Zbl 0514.10042
[2] Andreev, N.N; Konyagin, S.V; Popov, A.Y, Extremal problems for functions with small support, Mat. zametki, 60, 323-332, (1996) · Zbl 0911.42001
[3] Agarwal, P; Pach, J, Combinatorial geometry, (1995), Wiley New York
[4] Alon, N; Peres, Y, Uniform dilations, Gafa, 2, 1-28, (1992) · Zbl 0756.11020
[5] N. Alon, and, Y. Ruzsa, Non-averaging subsets and non-vanishing transversals, J. Combin. Theory, Ser. A, in press. · Zbl 0927.11007
[6] Bosznay, A.P, On the lower estimation of non-averaging sets, Acta math. hungar., 53, 155-157, (1989) · Zbl 0682.10049
[7] Campbell, D; Ferguson, H; Forcade, R, Newman polynomials on |z|=1, Indiana univ. math. J., 32, 517-525, (1983) · Zbl 0548.30002
[8] Chandrasekharan, K, Arithmetical functions, (1970), Springer-Verlag New York/Berlin
[9] Clarkson, K.L; Edelsbrunner, H; Guibas, L.J; Sharir, M; Welzl, E, Combinatorial complexity bounds for arrangements of curves and spheres, Discrete comput. geom., 5, 99-160, (1990) · Zbl 0704.51003
[10] Halberstam, H; Roth, K, Sequences, (1966)
[11] Konyagin, S.V, Minimum of the absolute value of random trigonometric polynomials with coefficients ±1, Math. notes, 56, 931-947, (1994) · Zbl 0849.60048
[12] Montgomery, H, Topics in multiplicative number theory, Lecture notes in math., (1971), Springer-Verlag Berlin/New York · Zbl 0216.03501
[13] Montgomery, H, Ten lectures on the interface between harmonic analysis and analytic number theory, CBMS regional conference series in mathematics, (1994), Amer. Math. Soc Providence · Zbl 0814.11001
[14] Smyth, C.J, Some results on Newman polynomials, Indiana univ. math. J., 34, 195-200, (1985) · Zbl 0582.30002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.